Alert archive / Colorado / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 93, NWS Pueblo, CO

July 9, 2001El Paso County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Jul 9, 2001, 4:33 PM MDT for El Paso County, Colorado. It was in force for 57 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 9, 2001, 4:33 PM MDT (22:33 UTC)
Expired
Jul 9, 2001, 5:30 PM MDT
In force
57 min
Issued by
NWS Pueblo, CO
Area
Whole counties; the outline is the Mesonet’s reconstruction

County El Paso County, CO

The radar

The Pueblo radar (KPUX), 66 km from the middle of the area, began a volume at 22:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 5:00 PM MDTHail 0.75Colorado Spgs, CO

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.6 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2001-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 12 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2001-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
12 J/kg
Mixed-layer CIN
-548 J/kg
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 092234
SVRPUB

COC041-092330-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
433 PM MDT MON JUL 9 2001

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EL PASO COUNTY IN EAST CENTRAL COLORADO

* UNTIL 530 PM MDT

* AT 433 PM MDT NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED THE
  SEVERE THUNDERSTORM 5 MILES SOUTHWEST OF FORT CARSON...OR ABOUT 12
  MILES SOUTHWEST OF COLORADO SPRINGS...MOVING NORTH AT 15 MPH.

* SOME LOCATIONS AFFECTED WILL BE...
  FORT CARSON...CHEYENNE CANYON AROUND 445 PM MDT
  BROADMOOR...SECURITY...WIDEFIELD AROUND 450 PM MDT
  COLORADO SPRINGS...PETERSON AFB AROUND 510 PM MDT
  FALCON...BLACK FOREST AROUND 530 PM MDT

AT THIS TIME THE MOST LIKELY KIND OF SEVERE WEATHER IS HAIL AROUND
ONE INCH IN DIAMETER AND DAMAGING WINDS AROUND 60 MPH. GET INDOORS
AND IN AN INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT CAN OFFER THE
BEST PROTECTION.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN PUEBLO.

LAT...LON 3866 10492 3859 10478 3903 10452 3912 10485.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:40 PM MDT, 1 hour 53 minutes earlier.

Area forecast discussion, Jul 9, 2:40 PM MDT, 1 hour 53 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO COLORADO
240 PM MDT MON JUL 9 2001

...MAIN CHALLENGE WILL BE LOCATION AND COVERAGE OF STORMS...

CURRENTLY...DEEP MOIST CONVECTION WELL UNDER WAY OVER SOME OF THE
MOUNTAINS AND HIGH VALLEYS WHERE THERE IS NO CAP.  SATELLITE DERIVED
CIN PRODUCT SHOWS CAP AND DRY AIR OVER SOUTHEAST PLAINS.  A STRONGER
BOUNDARY MOVED SOUTHEAST AND RUNS FROM EL PASO COUNTY TO OTERO
COUNTY. TSTORMS OVER MTNS WERE MOVING A LITTLE WEST OF NORTH...SO
SHOULD STAY OUT OF THE I-25 CORRIDOR THROUGH THIS AFTERNOON...WITH
THE POSSIBLE EXCEPTION OF EL PASO COUNTY WHERE A STORM COULD MOVE
TOWARD THE NORTH-NORTHEAST.  DON'T SEE ANY KICKER TO SET OFF
WIDESPREAD TSTORMS OR WIDESPREAD SEVERE IN OUR AREA...BUT A FEW
PULSE SEVERE WILL BE PROBABLE THIS AFTERNOON AND EVENING.

TONIGHT...SIMILAR SCENARIO TO LAST EVENING THE BEST BET. BOU HAS
ISSUED A FLASH FLOOD WATCH FROM PALMER DIVIDE TO WYOMING...BUT SINCE
WE DIDN'T HAVE DRENCHING RAINS LAST NIGHT...WON'T DO FOR OUR CWFA.
WITH UPPER HIGH SITUATED TO OUR EAST...TSTORMS WILL MOVE NORTH OR
JUST SLIGHTLY EAST OF NORTH.  WILD CARD WILL BE WHERE STRONGEST
STORMS DEVELOP AND WHERE THE OUTFLOW BOUNDARIES WILL BE MOST
PRONOUNCED AS THEY MOVE INTO AND ACROSS THE SOUTHEAST PLAINS.  UPPER
FRONT WILL BE OVER MONUMENT RIDGE...THE LINE BETWEEN MOISTER UPSLOPE
FLOW TO THE NORTH AND DRIER AIR TO THE SOUTH.  AN MCS MAY VERY WELL
DEVELOP OVER NORTHEAST COLORADO WHICH WOULD SEND AN OUTFLOW BOUNDARY
OR TWO INTO SOUTHEAST COLORADO DURING THE NIGHT.  WILL CONTINUE TO
GO ISOLATED TO SCATTERED COVERAGE IN THE MOUNTAINS...HIGH
VALLEYS...AND PIKES PEAK REGION...AND ISOLATED OVER MUCH OF THE I-25
CORRIDOR AND TOWARD LA JUNTA AND PINON CANYON.  WILL CONTINUE TO
LEAVE FAR SOUTHEAST ZONES DRY TONIGHT.  ISOLATED STORMS WILL LINGER
UNTIL AFTER MIDNIGHT...ESPECIALLY OVER THE PLAINS.

FOR TUESDAY AND TUESDAY NIGHT...MESOETA HAS BEEN DOING A FAIRLY GOOD
JOB OF RESOLVING THE DETAILS THE LAST FEW DAYS AND IT SHOWS A
SIMILAR UPPER AIR PATTERN FOR THIS PERIOD.  WILL CONTINUE TO GO LOW
TO MID POPS AND SCATTERED IN WESTERN 2/3RDS OF CWFA AND SCATTERED TO
ISOLATED OVER MUCH OF THE EAST.  AVN GUIDANCE TEMPS SEEMS TO BE WAY
UNDERDONE WITH FWC MORE REASONABLE.

WEDNESDAY AND WEDNESDAY NIGHT...SHORTWAVE IS FORECAST TO PUSH INTO
THE CENTRAL ROCKIES WHICH TENDS TO SHUNT THE UPPER RIDGE TO THE EAST
AND SOUTH A BIT.  WITH MORE OF A SOUTHWEST FLOW ALOFT WOULD EXPECT
MORE OF THE SCATTERED MTN THUNDER TO MOVE ONTO THE ADJACENT
SOUTHEAST PLAINS...BUT PROBABLY NOT ALL THE WAY TO THE KANSAS
BORDER.  TSTORMS WILL BE CONFINED MAINLY TO THE AFTERNOON THROUGH
MIDNIGHT TIME FRAME.  LITTLE CHANGE IN DAY TO DAY TEMPS.

EXTENDED...THE CURRENT EXTENDED LOOKS PRETTY GOOD AT THIS TIME.
UPPER RIDGE FORECAST TO BE CENTERED SOUTH OF COLORADO WHICH MEANS A
MORE ZONAL FLOW PATTERN.  WILL CONTINUE WITH SLIGHT CHANCES FOR
AFTERNOON AND EVENING STORMS EACH DAY IN MTNS AND MOST OF THE
SOUTHEAST PLAINS.  THE FAR SOUTHEAST ZONES HAVE A DRY FORECAST FOR
NOW AND WILL KEEP IT THAT WAY.  WILL LET THE MIDNIGHT SHIFT LOOK AT
THE NEW MODEL RUNS TO SEE IF ANY MORE DETAIL CAN BE EXTRACTED FROM
THEM.  REGARDLESS...VERY WARM TO HOT WEATHER TO CONTINUE...WITH MRF
HINTING AT SLIGHTLY HOTTER AND LESS CHANCE OF PRECIP EARLY NEXT WEEK.

PUB...NONE.

TLM

In the hours before

Special weather statement, Jul 9, 11:37 AM MDT, 4 hours 56 minutes before
COZ058>081-091930-

SIGNIFICANT WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1137 AM MDT MON JUL 9 2001

...SIGNIFICANT WEATHER OUTLOOK FOR SOUTHEAST AND SOUTH CENTRAL
COLORADO...

...SPOTTER ACTIVATION MAY BE NECESSARY LATER THIS AFTERNOON AND
EVENING FOR A FEW MARGINALLY SEVERE THUNDERSTORMS ACROSS
THE PIKES PEAK REGION AND IN THE MOUNTAINS...

SCATTERED THUNDERSTORMS ARE EXPECTED TO OCCUR ACROSS A GOOD PART
OF THE REGION THIS AFTERNOON AND EVENING. THE BEST CHANCE OF
THUNDERSTORMS WILL BE OVER THE PIKES PEAK REGION...AND OVER THE
MOUNTAINS AND ADJACENT HIGH VALLEYS.  WITH ABUNDANT MOISTURE STILL IN
PLACE...A FEW MARGINALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE.  THE
PRIMARY THREATS WILL BE HAIL AROUND ONE INCH IN DIAMETER AND WIND
GUSTS TO 65 MPH. THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE
ACROSS THE PIKES PEAK REGION.

SOME OF THE THUNDERSTORMS IN THE PIKES PEAK REGION WILL BE CAPABLE OF
PRODUCING LOCALLY HEAVY RAIN AS WELL.

ACROSS THE FAR EASTERN PLAINS OF COLORADO...THE ATMOSPHERE WILL
LIKELY BE CAPPED...AND NO SIGNIFICANT THUNDERSTORM ACTIVITY IS
EXPECTED.

OVER THE REST OF THE MOUNTAINS OF SOUTHERN COLORADO...SCATTERED
"THUNDERSTORMS WILL OCCUR.  THE THREATS FROM THESE STORMS WILL BE
CLOUD TO GROUND LIGHTNING...HAIL UNDER 1/2 INCH IN DIAMETER...AND
LOCALLY HEAVY RAINS.

Nearby

Severe Thunderstorm Warnings in Colorado, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.